Wyoming, 2019High Wind in Wyoming, December 16 to 18, 2019
December 16 to 18, 2019 · NWS CYS · 4 events in 4 counties and zones
High winds were measured across the majority of the wind gap areas across southeastern Wyoming mainly during the early morning hours of the 17th. Several Wyoming Department of Transportation sensors along Interstates 25 and 80 had gusts in the 60 mph range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured across the majority of the wind gap areas across southeastern Wyoming mainly during the early morning hours of the 17th. Several Wyoming Department of Transportation sensors along Interstates 25 and 80 had gusts in the 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 10:39 PM MST, 21 minutes earlier.
Area forecast discussion, Dec 16, 10:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 PM MST Mon Dec 16 2019
.UPDATE...
Issued at 853 PM MST Mon Dec 16 2019
Mid-evening update included lowering temperatures a few degrees
through the early morning most locations as winds have dropped off
in the lower elevations a bit (for now) and winds have partially
decoupled allowing for a more rapid fall of readings. We still
expect to see the winds start to pick up after midnight and will
leave the High Wind Warning as is for now. Wind chill readings for
the western areas will be around 20 below zero for a period of
time in the early morning before seeing mixing increase a bit and
temps warm (especially where downsloping will have an effect). No
other changes to the forecast at this time. /JG
&&
.SHORT TERM...(Tonight - Tuesday)
Issued at 249 PM MST Mon Dec 16 2019
A challenging wind forecast across southeast Wyoming over the next
12-24 hours. Low-level gradients are expected to increase markedly
during the evening/overnight, with the GFS showing 850/700 mb CAG-
CPR gradients climbing to 65-75 meters between 9z and 15z Tue. The
considerably less aggressive NAM shows gradients peaking around 55
meters during the same time frame, still sufficient for high winds
at ARL. This may be a fairly quick-hitting high wind episode, with
the main driver being a fast moving disturbance diving from north-
west to southeast across the state tonight through Tuesday AM. The
subsidence in the wake of this feature could be a major player for
60+ MPH wind gusts.
Flow aloft appears to be fairly modest over the majority of our SE
WY wind corridors, but models agree on a narrow ribbon of 50+ knot
flow in the vicinity of Bordeaux at 800 millibars at some point on
Tuesday AM. A 3-5 mb surface pressure gradient oriented from west-
east along the Laramie Range appears quite favorable for Bordeaux,
and despite largely northwesterly flow aloft, significant WAA will
be present near mountain tops leading to trapping of stronger flow
in the low levels due to a significant inversion. X-sections along
the central Laramie Range, coupled w/ recent HRRR projections & in
house probabilistic guidance strongly suggests 60-70 MPH gusts for
the BRX area. The I-80 Summit is a bit tricker as that area is not
impacted by gap mechanisms, but significant subsidence & downslope
enhancements could bring winds near warning criteria. Arlington is
probably the least impressive zone based strictly on 700 to 800 mb
flow, but it is hard to ignore those gradients and we have already
seen gusts 45-50 MPH with gradients expected to double in the next
few hours.
That said, High Wind Watches were upgraded to Warnings for ARL and
BRX from 11 PM this evening until 5 PM MST Tue. We included the I-
80 Summit based on the above reasoning. It is quite possible for a
few gusts to spill into the S. Laramie Range foothills, but models
show subsidence dropping off considerably east of Buford. The next
couple of shifts will need to monitor trends closely.
.LONG TERM...(Tuesday night - Monday)
Issued at 302 AM MST Mon Dec 16 2019
Winds will continue to be strong and gusty through Tuesday night
as temperatures cool down again. The gustier winds may introduce
some lower wind chills to the west. However, current guidance
doesn't suggest the need for any wind chill products at this
time. Skies should again remain clear overnight Tuesday and
through Wednesday. Surface pressure gradients will weaken slightly
Wednesday morning but should start to increase again Wednesday
evening.
By Thursday morning, partly cloudy skies are expected as a fast
moving upper level storm system moves in from the south and west.
Winds aloft will be on the increase, and gusty winds are again
expected. This appears to be the more promising high wind event
with some potential for gusty winds to spill off the mountain and
on to the plains Thursday afternoon. With dry downslope flow,
temperatures will be on the rise and dry weather is expected.
The rest of the week and through the weekend looks mostly dry as a
zonal jet aloft and westerly winds are expected to keep things
quiet and warmer. There are some indications of a more active
winter pattern develop late in the day 8 to 10 range but model
difference preclude any meaningful forecast at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1037 PM MST Mon Dec 16 2019
VFR conditions are expected through the forecast period with gusty
westerly winds across SE WY terminals tonight. NE Panhandle
terminals will begin to see winds increase after 16z Tuesday.
Gusts 20-30 kts are expected Tuesday afternoon before dropping off
after sunset.
&&
.FIRE WEATHER...
Issued at 302 AM MST Mon Dec 16 2019
Fire weather concerns are expected to be low due to snow cover and
cold temperatures. Gusty winds will likely develop by mid week
but fuel curing is not expected due to snow cover.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Tuesday for WYZ106-110-116.
NE...None.
&&
UPDATE...JG
SHORT TERM...CLH
LONG TERM...AL
AVIATION...MB
FIRE WEATHER...AL
Hazardous weather outlook, Dec 16, 2:39 PM MST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
239 PM MST Mon Dec 16 2019
WYZ106-110-116-172145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
239 PM MST Mon Dec 16 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winds are expected to increase over the wind prone areas of
southeast Wyoming this evening, becoming strong overnight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A High Wind Warning has been issued for the wind prone areas of
southeast Wyoming, including Arlington, Bordeaux and the
Interstate 80 Summit. The strongest winds will occur on Tuesday
morning. Please refer to those products for more details.
After a slight lull, a prolonged period of strong winds appears
likely on Thursday and Friday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ117-172145-
South Laramie Range Foothills-
239 PM MST Mon Dec 16 2019
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Gusty winds up to 50 MPH are possible along Interstate 80 over the
South Laramie Range Foothills this evening through early Tuesday.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A prolonged period of strong winds appears likely on Thursday and
Friday over the wind prone areas of southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range Foothills
- When
- December 16, 11:00 PM MST to December 18, 3:45 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported wind gust. A nearby Wyoming Department of Transportation sensor along Interstate 80 at Otto or sixteen miles west-southwest of Cheyenne measured a period of sustained winds of 41 mph as well.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 17, 2:08 AM MST to December 18, 3:56 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the reported wind gust.
High Wind, North Snowy Range Foothills
- When
- December 17, 3:12 AM MST to 10:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along Interstate 80 at Arlington and Foote Creek both measured the reported wind gust.
High Wind, South Laramie Range
- When
- December 17, 5:45 AM MST to 7:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensors one located two west of Buford and the other five miles east of Tie Siding measured the reported sustained winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862034, 862031, 862032, 862033.